Alabama, 2013Winter Weather and Sleet in Alabama, February 2, 2013
February 2, 2013 · NWS HUN · 9 events in 5 counties and zones
A fast moving upper level storm system brought a quick burst of light to moderate snow, sleet and freezing rain to the area. Snowfall amounts ranged from a dusting to a half of an inch.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level storm system brought a quick burst of light to moderate snow, sleet and freezing rain to the area. Snowfall amounts ranged from a dusting to a half of an inch. The sleet and freezing rain occurrences produced a light glaze of ice on area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 2, 6:02 AM CST, 13 minutes earlier.
Area forecast discussion, Feb 2, 6:02 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 AM CST SAT FEB 2 2013
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 525 AM CST SAT FEB 2 2013/
CONVECTIVE BANDS (EVEN WITH A COUPLE OF LIGHTNING STRIKES) PRODUCING
-FZRA/IP/SN HAVE DEVELOPED IN SWRN TN AND NRN MS. BASED ON GROUND
TRUTH REPORTS OF -FZRA AND A LIGHT ICE ACCUMULATION IN THE MEMPHIS
AREA, HAVE OPTED TO HOIST A WINTER WEATHER ADVISORY THRU 18Z FOR FAR
NWRN AL INTO SRN MIDDLE TN THRU 18Z. THE 06Z NAMM SOUNDINGS INDICATE
A WARM NOSE THAT WAS A COUPLE DEGREES WARMER THAN THE PREVIOUS MODEL
RUN, MAKING FOR A MORE FAVORABLE PROFILE FOR -FZRA IN THESE AREAS. I
STILL BELIEVE THAT IP/SN WILL OCCUR FURTHER EAST. HOWEVER, HAVE ADDED
-FZRA IN THE MIX FURTHER EAST AS WELL. WE MAY NEED TO EXPAND THE
ADVISORY FURTHER SE INTO NC/NERN AL LATER THIS MORNING.
AK
&&
.AVIATION...
FOR 12Z TAFS...QUICK HITTING CLIPPER SYSTEM WILL BRING -FZRA AT
FIRST THIS MORNING...THEN -RA BY AFTN TO KHSV/KMSL. PCPN SHOULD BE
LIGHT ENOUGH TO STAY VFR FOR VISIBILITY. CEILINGS SHOULD STAY ABOVE
2000-2500 FT THROUGHOUT THE EVENT...AND COULD ACTUALLY STAY VFR
THROUGHOUT. HOWEVER THEY WILL FLIRT WITH MVFR/VFR
THRESHOLD...ESPECIALLY DURING MIDDAY/EARLY AFTN. ONCE THE FRONT COMES
THROUGH...WINDS WILL SHIFT FROM S/SWLY TO NW 00-02Z AND CEILINGS
SHOULD SCATTER OUT...WITH VFR CONDITIONS THEREAFTER.
BCC
&&
.PREV DISCUSSION...
/ISSUED 302 AM CST SAT FEB 2 2013/
WATER VAPOR AND STREAMFLOW ANALYSIS SHOWS A BROAD UPPER TROF ACROSS
THE CENTRAL AND EASTERN CONUS. BRISK W-NWLY FLOW WAS BRINGING SWIFT
MOVING SHORTWAVES SEWD FROM THE CANADIAN ROCKIES THRU THE NRN/CNTRAL
PLNS AND INTO THE OH/TN VALLEYS. ONE SUCH WAVE OVER OK WILL ARRIVE
LATER THIS MORNING, WHILE ANOTHER DROPS IN LATE TONIGHT AND EARLY
SUNDAY. A PACIFIC WAVE SLIPS THROUGH THE SOUTHERN ROCKIES AND INTO
THE SOUTHEAST U.S. ON MONDAY INTO TUESDAY YIELDING SOME MAINLY
ISENTROPICALLY DRIVEN -RA. THE FOCUS OF THE FORECAST WILL BE ON
TODAY'S WINTRY WEATHER POTENTIAL.
A COLD AND DRY AIRMASS REMAINS IN PLACE OVER THE TN VALLEY THIS
MORNING. CLOUDS HAVE YET TO ARRIVE, HOWEVER MID LEVEL CIGS OF
070-120AGL NOW OVER WRN TN THRU THE NORTHEASTERN OZARK PLATEAU WILL
MOVE IN SOON ACROSS SRN TN AND NWRN AL. THEY HAVE YET TO GENERATE
PRECIP AT THE GROUND BASED ON UPSTREAM OBSERVATIONS. THE MODELS
DIFFER WITH REGARD TO MOISTURE/SATURATION DEPTH AND THUS QPF. AS
EXPECTED, THE NAM IS DRIER AND THE GFS HAS A WIDESPREAD LIGHT QPF.
THE NAM MAY BE CORRECT IN THIS REGARD GIVEN THE CURRENTLY MOISTURE
STARVED ATMO OVERHEAD. A RAPID MOISTENING IS FORECAST ON THE
I290-I295 LVLS THIS MORNING, ESPECIALLY ACROSS SRN TN. HAVE GONE
WITH A BLEND FOR POPS, SIDING MORE TOWARD THE GFS IN TN AND NERN AL,
AND DRIER FURTHER S AND SW. I DO BELIEVE A LIGHT QPF SCENARIO IS THE
MORE LIKELY REALITY FOR TODAY, BUT WE WILL HAVE TO MONITOR TRENDS
CLOSELY AS MODEL SOUNDING PROFILES INDICATE JUST ENOUGH OF A WARM
NOSE TO PRODUCE A MIXTURE OF IP. THE WARM NOSE DOES NOT APPEAR WARM
ENOUGH TO POSE A SIGNIFICANT FREEZING RAIN THREAT AT THIS TIME. LOW
LEVEL WARM AIR ADVECTION SHOULD KEEP THAT IN CHECK BY AFTERNOON, WITH
A CHANGEOVER TO -RA EXPECTED, IF ANY PRECIP REMAINS BY THAT TIME WITH
THIS BRISK MOVING SHORTWAVE. OUR HIGHEST PLATEAU AREAS IN FRANKLIN
COUNTY TN, AND JACKSON/DEKALB COUNTIES AL SHOULD WARM ABOVE FREEZING
BY EARLY THIS AFTERNOON AS WELL.
FOR TONIGHT, THE SECOND SHORTWAVE AND ANOTHER BATCH OF MOISTURE AT
925-850 MB MAY CLIP OUR SRN TN AND FAR NERN AL COUNTIES WITH SOME
CLOUDINESS. WILL HOLD OFF ON ADDING FLURRIES OR -SHSN JUST YET AS THE
MOISTURE LAYER SHOULD RESIDE BELOW THE MORE FAVORABLE -10C ISOTHERM
FOR CRYSTAL GROWTH.
YET ANOTHER WEAK SURFACE TROF SLIDES THROUGH ON SUNDAY, BUT WITH
LITTLE NOTICEABLE EFFECT ON TEMPERATURES. A PROGRESSIVE SURFACE HIGH
WILL TRACK EAST AND WEAKEN ACROSS THE APPALACHIAN MOUNTAINS AND
SOUTHEASTERN COASTLINE. SEASONAL TEMPS ARE EXPECTED ON MONDAY WITH
HIGHS BACK INTO THE 50S. WE WILL MAINTAIN THE RAIN CHANCES ON MONDAY
NIGHT INTO TUESDAY AS ANOTHER AREA OF WEAK TO MODERATE ISENTROPIC
LIFT DEVELOPS IN ADVANCE OF ANOTHER COLD FRONT. MOISTURE TRANSPORT
WILL NOT BE LONG-LIVED ENOUGH TO PROVIDE FOR MORE THAN SOME LIGHT
RAIN, WHILE HEAVIER RAINS MAY OCCUR CLOSER TO THE GULF COAST. THE
BULK OF THE ARCTIC AIRMASS WILL REMAIN BOTTLED UP TO THE NORTH OF THE
POLAR JET THIS WEEK AS THE FLOW PATTERN CHANGES SIGNIFICANTLY BY
WEEK'S END WITH A STRONGER BRANCH OF THE JET DEVELOPING FROM THE EPAC
ACROSS THE SOUTHERN U.S. WILL KEEP THE LOW -RA CHC IN FOR FRIDAY, AND
MORE SIGNIFICANT RAIN CHANCES DEVELOPING JUST BEYOND THIS FORECAST
PERIOD.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL NOON CST THIS AFTERNOON FOR
ALZ001>005.
TN...WINTER WEATHER ADVISORY UNTIL NOON CST THIS AFTERNOON FOR
TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Feb 2, 4:27 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST SAT FEB 2 2013
ALZ001>010-016-TNZ076-096-097-021900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CST SAT FEB 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A BRIEF PERIOD OF SLEET...SNOW...OR A MIX WILL OCCUR LATE THIS
MORNING AS A WEAK DISTURBANCE MOVES OVER A COLD AIR MASS IN PLACE
ACROSS THE TENNESSEE VALLEY. DUE TO LIMITED MOISTURE...THE WINTRY
PRECIPITATION IS EXPECTED TO BE LIGHT...AND THEREFORE IS NOT
EXPECTED TO ACCUMULATE AT MOST LOCATIONS. A DUSTING CANNOT BE RULED
OUT IN HIGHER ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.
THE WINTRY PRECIPITATION WILL CHANGE TO ALL RAIN THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
BCC
Sleet, Lauderdale
- When
- February 2, 6:15 AM CST to 7:28 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Public
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Approximately one eighth of an inch of sleet accumulation was reported on area roads and grassy surfaces, about three miles east-southeast of Zip City, Alabama.
Winter Weather, Lauderdale
- When
- February 2, 6:50 AM CST to 7:50 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Freezing rain occurred with .01 inch producing a light glaze of ice and slick conditions on bridges and overpasses across Lauderdale county, Alabama.
Winter Weather, Limestone
- When
- February 2, 7:10 AM CST to 8:20 AM CST
- Where
- Limestone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A dusting of snowfall was reported on area roads and grassy surfaces a mile north-northeast of Elkmont, Alabama.
Winter Weather, Limestone
- When
- February 2, 7:10 AM CST to 8:20 AM CST
- Where
- Limestone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A combination of light snow and sleet resulted in a combined accumulation of around a quarter of an inch about a mile east of Cartwright, Alabama.
Winter Weather, Madison
- When
- February 2, 7:45 AM CST to 8:50 AM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
A dusting of snow was reported on roads and grassy areas about four miles south of Harvest, Alabama.
Winter Weather, Madison
- When
- February 2, 7:50 AM CST to 8:50 AM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Around a half of an inch of snow was reported about two miles south of Elora, Alabama.
Winter Weather, Jackson
- When
- February 2, 8:35 AM CST to 9:30 AM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A dusting of a combination of sleet and light snow was reported about four miles south of Scottsboro, Alabama.
Winter Weather, Jackson
- When
- February 2, 8:40 AM CST to 9:30 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
An inch of snow was reported about five miles west-northwest of Bridgeport, Alabama.
Winter Weather, Dekalb
- When
- February 2, 8:45 AM CST to 9:50 AM CST
- Where
- Dekalb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A dusting of light snow and sleet occurred, melted and then became frozen again on area roads, particularly on highways 75 and 117 in the Geraldine and Mentone areas, creating icy conditions.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, February 2, 201330 injured · 1 event
- Avalanche in Colorado, February 2, 20131 death · 2 injured · 1 event
- Heavy Snow and Winter Weather in Indiana, February 2, 20131 death · 5 events
- Winter Weather in Delaware, February 2 to 3, 20133 injured · 4 events
- Blizzard in North Dakota, February 2, 201311 events
- Winter Weather in New Jersey, February 2 to 3, 201311 events
- Winter Weather in Tennessee, February 2 to 3, 20139 events
- Heavy Snow in Georgia, February 2, 20138 events
- Winter Weather in Tennessee, February 2, 20137 events
- Winter Weather in Kentucky, February 2 to 3, 20136 events
- Winter Weather in West Virginia, February 2 to 3, 20136 events
- Winter Weather in Pennsylvania, February 2 to 3, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436522, 436538, 436539, 436541, 436542, 436543, 436544, 436546, 436547.